Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS Sioux Falls, SD

June 11, 20174 counties in South Dakota; Lincoln County, Pipestone County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 11, 2017, 5:38 AM CDT for 4 counties in South Dakota; Lincoln County, Pipestone County, Minnesota. It was in force for 37 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2017, 5:38 AM CDT (10:38 UTC)
Expired
Jun 11, 2017, 6:15 AM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Lincoln County, MN, Pipestone County, MN, Brookings County, SD, Kingsbury County, SD, Lake County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 6:02 AM CDTTSTM WND GST 637 W Lake Benton, MN
Jun 11, 6:05 AM CDTHAIL 11 Ese Colman, SDREPORTED VIA SOCIAL MEDIA.
Jun 11, 6:16 AM CDTTSTM WND GST 621 Wnw Lake Benton, MNMESONET STATION MN028, 1 WNW LAKE BENTON.
Jun 11, 6:20 AM CDTHAIL 1Flandreau, SDREPORTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.
Jun 11, 6:23 AM CDTHAIL 1Flandreau, SDREPORTED VIA SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 2:37 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

509 
WUUS53 KFSD 111038
SVRFSD
MNC081-117-SDC011-077-079-101-111115-
/O.NEW.KFSD.SV.W.0030.170611T1038Z-170611T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
538 AM CDT SUN JUN 11 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Lincoln County in southwestern Minnesota...
  Northwestern Pipestone County in southwestern Minnesota...
  Moody County in east central South Dakota...
  Southeastern Kingsbury County in east central South Dakota...
  Lake County in east central South Dakota...
  Brookings County in east central South Dakota...

* Until 615 AM CDT

* At 537 AM CDT, severe thunderstorms were located along a line
  extending from near Estelline to 7 miles east of Nunda to near
  Orland, moving east at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Severe thunderstorms will be near, 
  Brookings around 545 AM CDT. 
  Aurora and White around 550 AM CDT. 
  Chester around 555 AM CDT. 
  Elkton, Hendricks and Ward around 600 AM CDT. 
  Lake Benton, Ivanhoe and Trent around 610 AM CDT. 

Other locations impacted by these severe thunderstorms include
Bushnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9615 4419 9619 4385 9652 4385 9735
      4423 9720 4454 9713 4454 9645 4463 9645
TIME...MOT...LOC 1037Z 270DEG 45KT 4453 9685 4420 9687 4384 9720 

HAIL...1.50IN
WIND...60MPH
 
$$

BT
2 follow-up statements
897 
WWUS53 KFSD 111048
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
548 AM CDT SUN JUN 11 2017

MNC081-117-SDC011-077-079-101-111115-
/O.CON.KFSD.SV.W.0030.000000T0000Z-170611T1115Z/
Lincoln MN-Pipestone MN-Moody SD-Kingsbury SD-Lake SD-Brookings SD-
548 AM CDT SUN JUN 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR LINCOLN...NORTHWESTERN PIPESTONE...MOODY...SOUTHEASTERN
KINGSBURY...LAKE AND BROOKINGS COUNTIES...

At 548 AM CDT, severe thunderstorms were located along a line
extending from near Toronto to near Aurora to 6 miles northwest of
Colton, moving east at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  White around 555 AM CDT. 
  Elkton and Ward around 600 AM CDT. 
  Hendricks around 605 AM CDT. 
  Ivanhoe and Trent around 610 AM CDT. 
  Lake Benton around 615 AM CDT. 

Other locations impacted by these severe thunderstorms include
Bushnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9615 4419 9619 4385 9652 4385 9735
      4423 9720 4454 9713 4454 9645 4463 9645
TIME...MOT...LOC 1048Z 270DEG 45KT 4453 9668 4420 9670 4384 9703 

HAIL...1.25IN
WIND...60MPH
 
$$

BT
301 
WWUS53 KFSD 111057
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
557 AM CDT SUN JUN 11 2017

SDC077-111106-
/O.CAN.KFSD.SV.W.0030.000000T0000Z-170611T1115Z/
Kingsbury SD-
557 AM CDT SUN JUN 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KINGSBURY COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 800 AM CDT for
southwestern Minnesota...and east central South Dakota.

LAT...LON 4463 9615 4419 9619 4385 9652 4386 9714
      4420 9703 4454 9695 4454 9645 4463 9645
TIME...MOT...LOC 1056Z 270DEG 45KT 4453 9656 4420 9658 4384 9691 

$$

MNC081-117-SDC011-079-101-111115-
/O.CON.KFSD.SV.W.0030.000000T0000Z-170611T1115Z/
Lincoln MN-Pipestone MN-Moody SD-Lake SD-Brookings SD-
557 AM CDT SUN JUN 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR LINCOLN...NORTHWESTERN PIPESTONE...MOODY...EASTERN LAKE AND
BROOKINGS COUNTIES...

At 556 AM CDT, severe thunderstorms were located along a line
extending from near Astoria to near Elkton to near Colton, moving
east at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

These severe storms will be near...
  Elkton around 600 AM CDT. 
  Hendricks and Ward around 605 AM CDT. 
  Trent around 610 AM CDT. 
  Lake Benton and Ivanhoe around 615 AM CDT. 

Other locations impacted by these severe thunderstorms include
Bushnell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4463 9615 4419 9619 4385 9652 4386 9714
      4420 9703 4454 9695 4454 9645 4463 9645
TIME...MOT...LOC 1056Z 270DEG 45KT 4453 9656 4420 9658 4384 9691 

HAIL...1.25IN
WIND...60MPH
 
$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:30 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 11, 3:30 AM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
330 AM CDT Sun Jun 11 2017

.SHORT TERM...(Today and Tonight)
Issued at 327 AM CDT Sun Jun 11 2017

As was somewhat expected, supercellular convection has developed
rapidly in central South Dakota over the past couple of hours, as
increasing low level jet/warm advection/instability converged in the
area. Main question had been exact timing/location, and that is now
apparent, though prior to the development, no single high-res model
seemed to have a good handle on this, with most a couple of hours
slower and/or just a bit farther west. At any rate, activity should
sustain as it slides east along the northward-advancing instability
gradient, with current supercells expected to transition to bowing
segments as the cells track across our far northern forecast area.
Activity is largely expected to exit the eastern CWA by 8-10 AM,
with one or more outflow boundaries and lingering cloud cover then
impacting temperatures at least into midday/early afternoon.
Stronger southerly flow should eventually dominate again, ahead of
primary frontal boundary which is slated to approach I-29 by
12/00Z, but most areas will likely see high temperatures in the
80s, with lower 90s confined to far southern areas not impacted by
the morning convectiong.

With limited instability/weak subsidence in the wake of mid-level
wave, think afternoon thunderstorm chances will be on the low side.
Should see chances ramp back up across our southeast tonight, as the
boundary sags into northwest Iowa, and low level jet redevelops over
far eastern Nebraska/western Iowa. Deep layer shear is weaker in
this area tonight, but mid-level lapse rates could still support
isolated elevated hail risk later tonight.

.LONG TERM...(Monday through Saturday)
Issued at 327 AM CDT Sun Jun 11 2017

A stationary front will still remain across the area Monday morning,
as a weak shortwave lifts northward across the Central Plains. This
will result in isolated thunderstorms through the day. At this
moment, warm temperatures at 700 mb at or above 12C may result in a
capped environment, albeit decent instability, increasing theta-e
advection, and southerly flow could support a few thunderstorms
east of I-29 later in the day.

The potential for some elevated storms could possibly return Monday
night into Tuesday. A low pressure will develop across central SD,
in response to a large upper-level trough located in the Northern
Rockies. As the warm front lifts north of the CWA, the shear and
instability increase, and the low-level jet strengthens to 35 to
40 knots during the nighttime; therefore scattered thunderstorms
cannot be ruled out. In terms of temperatures, Tuesday looks to be
one of the warmest days of the week. Leaned towards BCCONSAll in
highs, with readings from the lower to mid 90s.

As the large upper-level trough slowly slides northeast into the
International Border, a cold front will settle across the area, and
slowly move east into the Upper Mississippi Valley Tuesday night
into Wednesday. With a less stable atmosphere, and weak capping
inversion, the environment will be favorable for a few strong storms
across the region. Moderate MUCAPE collocated with increasing theta-
e and strong LLJ ahead of the front, will support scattered showers
and thunderstorms mainly east of the I-29 corridor.

The main impact for the remainder of the extended is temperature and
periodic chances of showers and thunderstorms next weekend. Due to
ongoing severe weather threat across the region, did not make major
changes in the extended, just a few changes in temperatures through
the weekend.  Temperatures will be slightly cooler, but still above
normal. Highs will range from mid 80s to mid 90s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1018 PM CDT Sat Jun 10 2017

Thunderstorms are expected to develop in central SD late tonight,
after about 7z, then race east close to highway 14 through early
Sunday morning. This cluster of storms will have the potential to
produce strong winds, quite a bit of lightning and hail. The best
chances will be near KHON from about 830z through 1030z and near
KFSD from about 11z through 13z. KSUX should be too far south to
see any affects from this cluster of storms. Near the thunderstorm
complex MVFR ceilings will also be possible.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JH
LONG TERM...05
AVIATION...08
Hazardous weather outlook, Jun 11, 4:59 AM CDT, 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
459 AM CDT Sun Jun 11 2017

MNZ071-072-SDZ038>040-052>056-121000-
Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Jerauld-Sanborn-
Miner-Lake-Moody-
459 AM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, and east central South Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms will move across the area through the early
to mid morning. Damaging wind gusts to at least 70 mph will be the
primary threat. Large hail to half dollar size will be possible
as the storms move across areas west of Interstate 29, but the
hail threat is expected to diminish as the storms track toward
southwest Minnesota after 7 am.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong to severe storms, capable of large hail may again
be possible early Monday and Tuesday mornings.

A larger severe weather potential may develop for late Tuesday
afternoon and Tuesday evening. All interested parties should
continue to monitor the severe weather risk for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through 7 am in east central
South Dakota, and 10 am in southwest Minnesota.

MNZ080-081-089-090-097-098-SDZ057>062-121000-
Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-
459 AM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, south central South Dakota, and southeast South
Dakota.

.DAY ONE...Today and Tonight

A thunderstorm complex tracking north of Interstate 90 early this
morning may leave an outflow boundary across the area. While low,
there is potential for an isolated strong storm near and south of
the boundary late this afternoon or evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated strong to severe storms, capable of large hail may again
be possible early Monday and Tuesday mornings.

A larger severe weather potential may develop for late Tuesday
afternoon and Tuesday evening. All interested parties should
continue to monitor the severe weather risk for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-
121000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
459 AM CDT Sun Jun 11 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Heat index values will approach 95 degrees this afternoon in areas
from around Yankton, east into northwest Iowa.

A thunderstorm complex tracking north of Interstate 90 early this
morning may leave an outflow boundary across the area. While low,
there is potential for an isolated strong storm near and south of
the boundary late this afternoon or evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heat index values approaching or exceeding 95 degrees will be
possible again Monday and Tuesday, primarily from the Lower James
River Valley, eastward into northwest Iowa.

A larger severe weather potential may develop for late Tuesday
afternoon and Tuesday evening. All interested parties should
continue to monitor the severe weather risk for this time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

In the hours before

Local storm report, Jun 11, 4:27 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     TSTM WND GST     2 NNW HURON             44.39N 98.23W
06/11/2017  M58 MPH          BEADLE             SD   ASOS

            ASOS STATION HON, HURON REGIONAL AIRPORT.

&&
Local storm report, Jun 11, 4:30 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     HAIL             HURON                   44.37N 98.22W
06/11/2017  M1.00 INCH       BEADLE             SD   TRAINED SPOTTER

&&
Local storm report, Jun 11, 4:39 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     HAIL             6 N HURON               44.45N 98.22W
06/11/2017  E0.88 INCH       BEADLE             SD   TRAINED SPOTTER

            ALSO 50 MPH WINDS.

&&
Local storm report, Jun 11, 5:28 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
528 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     HAIL             WOLSEY                  44.41N 98.47W
06/11/2017  E1.75 INCH       BEADLE             SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:03 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld27 min
Jun 11, 3:25 AM CDTSevere Thunderstorm WarningFSDBeadle, Jerauld50 min
Jun 11, 4:05 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Davison, Jerauld, Kingsbury, Miner and 1 more40 min
Jun 11, 4:35 AM CDTSevere Thunderstorm WarningFSDAurora, Beadle, Davison, Hanson, Jerauld, Kingsbury and 3 more40 min
Jun 11, 5:04 AM CDTSevere Thunderstorm WarningFSDBrookings, Hanson, Kingsbury, Lake, McCook, Miner and 1 more41 min
Jun 11, 6:07 AM CDTSevere Thunderstorm WarningFSDBrookings, Moody38 min
Jun 11, 6:40 AM CDTSevere Thunderstorm WarningFSDLincoln, Lyon, Murray, Pipestone35 min
Jun 11, 7:05 AM CDTSevere Thunderstorm WarningFSDCottonwood, Lyon, Murray40 min
Jun 11, 7:40 AM CDTSevere Thunderstorm WarningFSDCottonwood, Murray50 min
Jun 11, 8:29 AM CDTSevere Thunderstorm WarningFSDCottonwood20 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.